This information is intended for use by health professionals

1. Name of the medicinal product

Calpol Infant Suspension Sachets

2. Qualitative and quantitative composition

Calpol Infant Suspension Sachets contains 120mg Paracetamol in each 5ml.

Excipients: sucrose (contains 2.2 g of sucrose in each 5 ml), sorbitol liquid ((E420) contains 0.45 g of sorbitol liquid per 5ml), methyl parahydroxybenzoate (E218), ethyl parahydroxybenzoate (E214), propyl parahydroxybenzoate (E216) and carmoisine (E122). See section 4.4 for further information.

For the full list of excipients, see section 6.1.

3. Pharmaceutical form

Oral Suspension

A pink strawberry flavoured suspension

4. Clinical particulars
4.1 Therapeutic indications

Calpol Infant Suspension Sachets is indicated for the treatment of mild to moderate pain and as an antipyretic. It can be used in many conditions including headache, toothache, earache, teething, sore throat, colds & influenza, aches and pains and post-immunisation fever.

4.2 Posology and method of administration

For the relief of fever after vaccinations at 2, 3 and 4 months

2.5ml. This dose may be given up to 4 times a day starting at the time of vaccination. Do not give more than 4 doses in any 24 hour period. Leave at least 4 hours between doses. If your baby still needs this medicine two days after receiving the vaccine talk to your doctor or pharmacist.

Age : 2 – 3 months

Dose

Pain and other causes of fever - if your baby weighs over 4 kg and was born after 37 weeks

2.5 ml

If necessary, after 4-6 hours, give a second 2.5 ml dose

• Do not give to babies less than 2 months of age.

• Leave at least 4 hours between doses.

• Do not give more than 2 doses. This is to ensure that fever that may be due to a serious infection is quickly diagnosed. If your child is still feverish after two doses, talk to your doctor or pharmacist.

Children aged 3 months – 6 years:

Child's Age

How Much

How often (in 24 hours)

3 – 6 months

One 2.5 ml spoonful (small end)

4 times

6 – 24 months

One 5 ml spoonful (large end)

4 times

2 – 4 years

One 5 ml spoonful (large end) and one 2.5 ml spoonful (small end)

4 times

4 – 6 years

Two 5 ml spoonfuls (large end)

4 times

• Do not give more than 4 doses in any 24 hour period

• Leave at least 4 hours between doses

• Do not give this medicine to your child for more than 3 days without speaking to your doctor or pharmacist

It is important to massage the sachet before use.

The Elderly:

In the elderly, the rate and extent of paracetamol absorption is normal but plasma half-life is longer and paracetamol clearance is lower than in young adults.

4.3 Contraindications

Hypersensitivity to paracetamol or to any of the excipients listed in section 6.1.

4.4 Special warnings and precautions for use

Do not exceed the recommended dose. Taking more than the recommended dose (overdose) may cause liver damage. In case of overdose, get medical help straight away. Quick medical attention is critical for adults as well as children even if signs and symptoms are not noticed.

Taking this product with other paracetamol-containing medicines could lead to overdose and should therefore be avoided

Care is advised in the administration of paracetamol to patients with severe renal or severe hepatic impairment.

The hazards of overdose are greater in those with non-cirrhotic alcoholic liver disease. Chronic alcohol users should consult a doctor before use.

Sorbitol may cause gastrointestinal discomfort and have a mild laxative effect. Each 5 ml of this product contains 0.45 g sorbitol liquid. It has a calorific value of 2.6 kcal/g sorbitol.

Due to the presence of sucrose and sorbitol liquid (E420), patients with rare hereditary problems of fructose intolerance, glucose-galactose malabsorption or sucrase-isomaltase insufficiency should not take this medicine.

Ethyl (E214), Propyl (E216) and Methyl (E218) parahydroxybenzoate may cause allergic reactions (possibly delayed).

Carmoisine (E122) may cause allergic reactions.

Patients should be informed about the signs of serious skin reactions and use of the drug should be discontinued at the first appearance of skin rash or any other sign of hypersensitivity.

The label contains the following statements:

Contains paracetamol.

Do not give anything else containing paracetamol while giving this medicine.

Do not give more medicine than the label tells you to. If your child does not get better, talk to your doctor.

For oral use only.

Do not overfill the spoon.

Always use the spoon supplied with the pack.

Do not give to babies less than 2 months of age.

For infants 2-3 months no more than 2 doses should be given.

Do not give more than 4 doses in any 24 hour period.

Leave at least 4 hours between doses.

Do not give this medicine to your child for more than 3 days without speaking to your doctor or pharmacist

As with all medicines, if your child is currently taking any other medicine consult your doctor or pharmacist before using this product.

Keep out of the sight and reach of children.

Do not store above 25°C. Keep sachets in the outer carton

Massage contents of sachet before opening.

Talk to a doctor at once if your child takes too much of this medicine, even if they seem well.

The leaflet contains the following information:

Talk to a doctor at once if your child takes too much of this medicine, even if they seem well. This is because too much paracetamol can cause delayed, serious liver damage.

Very rare cases of serious skin reactions have been reported. Symptoms may include:

- Skin reddening

- Blisters

- Rash

If skin reactions occur or existing skin symptoms worsen, stop use and seek medical help right away.

4.5 Interaction with other medicinal products and other forms of interaction

Drugs which induce hepatic microsomal enzymes

Metabolism of paracetamol possibly accelerated by carbamazepine, fosphenytoin, phenytoin, phenobarbital, primidone (also isolated reports of hepatotoxicity).

The speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by cholestyramine.

The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.

Chronic alcohol intake can increase the hepatotoxicity of paracetamol overdose and may have contributed to the acute pancreatitis reported in one patient who had taken an overdose of paracetamol. Acute alcohol intake may diminish an individual's ability to metabolise large doses of paracetamol, the plasma half-life of which can be prolonged.

4.6 Fertility, pregnancy and lactation

Pregnancy

A large amount of data on pregnant women indicate neither malformative, nor feto/neonatal toxicity. Paracetamol can be used during pregnancy if clinically needed however it should be used at the lowest effective dose for the shortest possible time and at the lowest possible frequency.

When given to the mother in therapeutic doses (1 g single dose), paracetamol crosses the placenta into foetal circulation as early as 30 minutes after ingestion and is metabolised in the foetus by conjugation with sulfate and increasingly with glutathione.

Breast-feeding

Paracetamol is excreted in breast milk but not in a clinically significant amount. Available published data do not contraindicate breast-feeding.

Fertility

There is no information relating to the effects of Calpol Infant Suspension Sachets on fertility.

4.7 Effects on ability to drive and use machines

None known.

4.8 Undesirable effects

Adverse drug reactions (ADRs) identified during clinical trials and post marketing experience with paracetamol are listed below by System Organ Class (SOC).

The frequencies are defined according to the following convention:

Very common

≥1/10

Common

≥1/100 to <1/10

Uncommon

≥1/1,000 to <1/100)

Rare

≥1/10,000 to <1/1,000

Very rare

<1/10,000

Not known

(cannot be estimated from the available data).

ADRs are presented by frequency category based on 1) incidence in adequately designed clinical trials or epidemiology studies, if available or 2) when incidence is unavailable, frequency category is listed as Not known.

System Organ Class (SOC)

Frequency

Adverse Drug Reaction (Preferred Term)

Blood and lymphatic system disorders

Not known

Blood disorder (including thrombocytopenia and agranulocytosis) 1

Immune System Disorders

Very rare

Very rare

Anaphylactic reaction

Hypersensitivity

Hepatobiliary disorders

Not known

Liver injury2

Skin and Subcutaneous Tissue disorders

Very rare

Not known

Not known

Rash

Rash pruritic

Urticaria

Renal and urinary disorders

Uncommon

Not known

Nephropathy toxic

Renal papillary necrosis3

Investigations

Not known

Transaminases increased4

1 Reported following paracetamol use, but not necessarily causally related to the drug

2 Chronic hepatic necrosis has been reported in a patient who took daily therapeutic doses of paracetamol for about a year

3 Reported after prolonged administration

4 Low level transaminase elevations may occur in some patients taking therapeutic doses of paracetamol; these elevations are not accompanied with liver failure and usually resolve with continued therapy or discontinuation of paracetamol.

Very rare cases of serious skin reactions have been reported.

Chronic hepatic necrosis has been reported in a patient who took daily therapeutic doses of paracetamol for about a year and liver damage has been reported after daily ingestion of excessive amounts for shorter periods. A review of a group of patients with chronic active hepatitis failed to reveal differences in the abnormalities of liver function in those who were long-term users of paracetamol nor was the control of the disease improved after paracetamol withdrawal.

Reporting of suspected adverse reactions

Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.

4.9 Overdose

Liver damage is possible in adults and adolescents (≥12 years of age) who have taken 7.5g or more of paracetamol. It is considered that excess quantities of a toxic metabolite (usually adequately detoxified by glutathione when normal doses of paracetamol are ingested) become irreversibly bound to liver tissue. Ingestion of 5g or more of paracetamol may lead to liver damage if the patient has risk factors (see below).

Risk Factors:

If the patient

a) Is on long term treatment with carbamazepine, phenobarbital, phenytoin, primidone, rifampicin, St John's Wort or other drugs that induce liver enzymes.

Or

b) Regularly consumes ethanol in excess of recommended amounts

Or

c) Is likely to be glutathione deplete e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.

Symptoms

Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, hyperhidrosis, malaise, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. This may include hepatomegaly, liver tenderness, jaundice, acute hepatic failure and hepatic necrosis.

Abnormalities of glucose metabolism and metabolic acidosis may occur. Blood bilirubin, hepatic enzymes, INR, prothrombin time, blood phosphate and blood lactate may be increased.

In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.

Haemolytic anaemia (in patients with glucose-6-phosphate dehydrogenase [G6PD] deficiency): Haemolysis has been reported in patients with G6PD deficiency, with use of paracetamol in overdose.

Management

Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines, see BNF overdose section.

Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol, however the maximum protective effect is obtained up to 8 hours post-ingestion. The effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24h from ingestion should be discussed with the NPIS or a liver unit.

5. Pharmacological properties
5.1 Pharmacodynamic properties

Pharmacotherapeutic group: Other Analgesics and Antipyretics (Anilides)

ATC Code: N02 BE01

Paracetamol has analgesic and antipyretic effects that do not differ significantly from those of aspirin. However it has only weak anti-inflammatory effects. It is only a weak inhibitor of prostaglandin biosynthesis although there is some evidence to suggest it may be more effective against enzymes in the central nervous system than in the periphery. This may in part account for its activity profile.

5.2 Pharmacokinetic properties

Paracetamol is rapidly and almost completely absorbed from the gastrointestinal tract with peak plasma concentrations occurring 0.5-2 hours after dosing. The plasma half-life is approximately 2 hours after therapeutic doses in adults but is increased in neonates to about 5 hours. It is widely distributed through the body. Metabolism is principally by the hepatic microsomal enzymes and urinary excretion accounts for over 90% of the dose within 1 day. Virtually no paracetamol is excreted unchanged, the bulk being conjugated with glucoronic acid (60%), sulphuric acid (35%) or cysteine (3%). Children have less capacity for glucuronidation of the drug than adults.

5.3 Preclinical safety data

Mutagenicity

There are no studies relating to the mutagenic potential of Calpol Infant Suspension Sachets.

In vivo mutagenicity tests of paracetamol in mammals are limited and show conflicting results. Therefore, there is insufficient information to determine whether paracetamol poses a mutagenic risk to man.

Paracetamol has been found to be non-mutagenic in bacterial mutagenicity assays, although a clear clastogenic effect has been observed in mammalian cells in vitro following exposure to paracetamol (3 and 10 mM for 2h).

Carcinogenicity

There are no studies to the carcinogenic potential of Calpol Infant Suspension Sachets.

There is inadequate evidence to determine the carcinogenic potential of paracetamol in humans. A positive association between the use of paracetamol and cancer of the ureter (but not of other sites in the urinary tract) was observed in a case-control study in which approximate lifetime consumption of paracetamol (whether acute or chronic) was estimated. However, other similar studies have failed to demonstrate a statistically significant association between paracetamol and cancer of the urinary tract, or paracetamol and renal cell carcinoma.

There is limited evidence for the carcinogenicity of paracetamol in experimental animals. Liver cell tumours can be detected in rats following chronic feeding of 500 mg/kg/day paracetamol.

Teratogenicity

There is no information relating to the teratogenic potential of Calpol Infant Suspension Sachets. In humans, paracetamol crosses the placenta and attains concentrations in the foetal circulation similar to those in the maternal circulation. Intermittent maternal ingestion of therapeutic doses of paracetamol are not associated with teratogenic effects in humans.

Paracetamol has been found to be foetotoxic to cultured rat embryo.

Fertility

A significant decrease in testicular weight was observed when male Sprague-Dawley rats were given daily high doses of paracetamol (500 mg/kg/body weight/day) orally for 70 days.

6. Pharmaceutical particulars
6.1 List of excipients

Sucrose

Sorbitol Liquid (Non Crystallising) (E420)

Glycerol

Xanthan Gum

Dispersible Cellulose

Polysorbate 80

Acesulfame Potassium

Propyl Parahydroxybenzoate (E216)

Ethyl Parahydroxybenzoate (E214)

Strawberry Flavour 500018E

Methyl Parahydroxybenzoate (E218)

Carmoisine (E122)

Purified Water

6.2 Incompatibilities

None known

6.3 Shelf life

3 years

6.4 Special precautions for storage

Do not store above 25°C. Keep sachets in the outer carton.

6.5 Nature and contents of container

12 and 20 units of 5ml paper/foil/surlyn sachets.

Not all pack sizes may be marketed.

A spoon with a 5 ml and 2.5 ml measure is supplied with the pack.

6.6 Special precautions for disposal and other handling

No special requirements for disposal.

7. Marketing authorisation holder

McNeil Products Limited

Foundation Park

Roxborough Way

Maidenhead

Berkshire

SL6 3UG

United Kingdom

8. Marketing authorisation number(s)

PL 15513/0154

9. Date of first authorisation/renewal of the authorisation

26/02/2007 / 25/02/2009

10. Date of revision of the text

29.Mar.2019